Alert archive / Alabama / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 92, NWS Birmingham, AL

May 12, 2019Pike County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 12, 2019, 6:43 AM CDT for Pike County, Alabama. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2019, 6:43 AM CDT (11:43 UTC)
Expired
May 12, 2019, 7:04 AM CDT
In force
21 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pike County, AL

The radar

The Ft Rucker radar (KEOX), 69 km from the middle of the area, began a volume at 11:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 11.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2019-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2019-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
442 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

785 
WUUS54 KBMX 121143
SVRBMX
ALC109-121230-
/O.NEW.KBMX.SV.W.0092.190512T1143Z-190512T1230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
643 AM CDT Sun May 12 2019

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Central Pike County in southeastern Alabama...

* Until 730 AM CDT.

* At 643 AM CDT, a severe thunderstorm was located near Troy, moving
  northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Troy, Banks, Linwood, Troy Municipal Airport, Antioch, Troy
  University, China Grove, Sandfield, Monticello, Orion, Mossy Grove
  and Josie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3181 8617 3197 8602 3197 8600 3199 8600
      3206 8593 3205 8589 3199 8589 3198 8588
      3197 8588 3197 8579 3188 8579 3188 8566
      3168 8603
TIME...MOT...LOC 1143Z 227DEG 30KT 3180 8604 

HAIL...1.00IN
WIND...60MPH
 
$$

56
2 follow-up statements
393 
WWUS54 KBMX 121159
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
659 AM CDT Sun May 12 2019

ALC109-121230-
/O.CON.KBMX.SV.W.0092.000000T0000Z-190512T1230Z/
Pike AL-
659 AM CDT Sun May 12 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CDT
FOR CENTRAL PIKE COUNTY...

At 658 AM CDT, a severe thunderstorm was located near Linwood, or
near Troy, moving northeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Troy, Banks, Linwood, Troy Municipal Airport, Troy University, China
Grove, Sandfield and Orion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3187 8607 3197 8600 3206 8593 3205 8589
      3199 8589 3198 8588 3197 8588 3197 8579
      3188 8579 3188 8574 3177 8593
TIME...MOT...LOC 1158Z 227DEG 30KT 3189 8593 

HAIL...<.75IN
WIND...60MPH
 
$$

56
308 
WWUS54 KBMX 121204
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
704 AM CDT Sun May 12 2019

ALC109-121214-
/O.CAN.KBMX.SV.W.0092.000000T0000Z-190512T1230Z/
Pike AL-
704 AM CDT Sun May 12 2019

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIKE COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However gusty winds and heavy rain are still
possible with this thunderstorm.

LAT...LON 3187 8607 3197 8600 3206 8593 3205 8589
      3199 8589 3198 8588 3197 8588 3197 8579
      3188 8579 3188 8574 3177 8593
TIME...MOT...LOC 1200Z 227DEG 30KT 3193 8588 

$$

56

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:45 AM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, May 12, 3:45 AM CDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
345 AM CDT Sun May 12 2019

.SHORT TERM...

Today and tonight.

A very tropical air mass resides over Alabama with precipitable
water values above 1.5 inches. Mostly light rain has been falling
across areas north of I-59 since midnight. A band of showers and
thunderstorms has developed just south of the I-20 corridor in
response to an increasing low level jet. This boundary will be the
focus for heavier showers and thunderstorms this morning. This
boundary will shift slowly southward today as a cold front advances
southward. The cold front was located currently across far northwest
Alabama. The front will track southeast across central Alabama and
trigger additional showers across north Alabama. The higher surface
dewpoints (70+) have pushed into far southeast Alabama due to a
boundary that pushed southward overnight. Surface winds have already
switched back to southerly at Troy, so higher dewpoints (70+) could
work back northward into the southeast counties later this morning.
Surface based CAPE will likely climb to 1500-2000 J/kg for areas
along and south of the I-85 corridor this afternoon. Northern edge
of marginal risk of severe storms will be pushed southward to a
Selma to Alexander City line, with a slight risk for areas south of
I-85. The risk of severe storms will linger into the early evening
hours.

The main upper trof axis will approach Alabama this afternoon and
drier mid level air will bring an end to the rain for areas north of
I-20 by mid afternoon. Showers and thunderstorms will continue
across the southeast counties until 9 or 10 pm. Clouds will linger
well north of cold front, and earnest clearing may not occur until
this evening. Much cooler air will overspread the area tonight with
lows in the 50s, except lower 60s southeast.

58/rose

.LONG TERM...
/Issued at 400 AM CT/

Monday through Sunday.

The cold front is well to our south and east by early Monday
morning. High pressure builds in with the cooler and drier air mass
leading to slightly cooler than normal temperatures for both Monday
and Tuesday. The surface high persists through Wednesday, which will
allow for mostly clear to partly cloudy skies each day.

A weakening frontal boundary slides into the TN Valley late
Wednesday, which could produce some scattered showers and
thunderstorms as it pushes into Central AL on Thursday. However,
ridging at 850mb plus convergence aloft due to the building ridge to
our west should lead to synoptic scale subsidence over the region.
Because of this, I'm keeping PoPs at 15-20% due to lack of
confidence in the coverage.

The surface high shifts to our east slightly on Friday as the upper
level ridge builds overhead. This should allow for a warming trend
into the weekend as we get a return of the warm and moist southerly
flow. Synoptic subsidence should remain in place through Sunday,
limiting any rain or thunderstorm chances.

25/Owen

&&

.AVIATION...
06Z TAF Discussion.

A band of shwrs with isold TSRA has moved into the southeast
counties of Alabama. The back edge of the shwrs was near KTOI,
so minimal impacts to this airport overnight. A large of area of
mostly light rain covered northwest Alabama. This area will
develop eastward overnight and impact all northern TAF sites.
However, the rain is very light and vsbys not expected to fall
below 6 miles. Despite saturated conds in the lower atmosphere,
cigs are generally above 5000 feet agl, although some sct low
clouds are being reported across central Alabama. Lower cigs will
likely develop between 08z and 10z, with widespread IFR cigs
between 10z and 14z. A weak cold front will push thru Alabama
today, and sfc winds will gradually veer from south to west.
Instability will increase south of the cold front, and TSRA
possible at KMGM and KTOI between 17z and 23z. Clouds will be slow
to clear once front pushes thru each airport, and kept 3-4
thousand foot cigs thru the end of the forecast period.

58/rose

&&

.FIRE WEATHER...

Rain will end from west to east through the afternoon and
evening. Drier conditions are forecast from late today through at
least midweek next week, with minimum relative humidity values
remaining in the 40 to 50 percent range each afternoon. There are
no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     75  54  75  48  75 /  70  10   0   0   0
Anniston    75  56  76  50  75 /  70  10   0   0   0
Birmingham  76  56  76  53  77 /  70  10   0   0   0
Tuscaloosa  76  57  78  53  77 /  70  10   0   0   0
Calera      76  57  76  53  75 /  70  10   0   0   0
Auburn      76  60  76  54  75 /  80  20   0   0   0
Montgomery  80  60  80  55  78 /  80  20   0   0   0
Troy        79  61  79  55  78 /  80  30   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 12, 4:07 AM CDT, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
407 AM CDT Sun May 12 2019

ALZ011>015-017>050-131215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
407 AM CDT Sun May 12 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

Severe storms are possible today from 10 AM to 7 PM with damaging
winds and quarter size hail possible for areas generally along and
south of the Interstate 85 corridor.

Locally heavy rainfall will remain possible today, which may cause
minor flooding of poor drainage areas and minor rises on creeks and
streams.

Minor flooding is likely along portions of the Tombigbee, Black
Warrior and Sucarnoochee Rivers beginning as early as this afternoon
and continuing into early next week. Please see the latest flood
statement for more details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
on Sunday.

In the hours before

Special weather statement, May 12, 3:14 AM CDT, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Birmingham AL
314 AM CDT Sun May 12 2019

ALZ039-120900-
Marengo AL-
314 AM CDT Sun May 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARENGO COUNTY UNTIL
400 AM CDT...

At 314 AM CDT, Doppler radar was tracking a strong thunderstorm near
Butler, moving northeast at 55 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Linden, Sweet Water, Myrtlewood, Putnam, Freddie Jones Field,
Shawnee, Nanafalia, Magnolia, Wayne, Surginer, Miller, Dixons Mill,
Vineland, Half Acre, Octagon, Clayhill, Nicholsville and Calvary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3207 8809 3206 8807 3208 8804 3211 8805
      3214 8804 3215 8802 3218 8801 3223 8801
      3233 8774 3213 8762 3201 8762 3200 8767
      3199 8767 3199 8807 3201 8809 3199 8809
      3200 8811 3205 8812
TIME...MOT...LOC 0814Z 245DEG 48KT 3201 8823

25/Owen
Special weather statement, May 12, 5:40 AM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Birmingham AL
540 AM CDT Sun May 12 2019

ALZ033-039-040-121130-
Marengo AL-Dallas AL-Perry AL-
540 AM CDT Sun May 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARENGO...CENTRAL
PERRY AND DALLAS COUNTIES UNTIL 630 AM CDT...

At 540 AM CDT, Doppler radar was tracking a strong thunderstorm over
Faunsdale, or near Uniontown, moving east at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Selma, Valley Grande, Marion, Uniontown, Selmont-West Selmont,
Thomaston, Orrville, Faunsdale, Dayton, Bogue Chitto, Vaiden, Gardner
Island, Tyler, Consul, Central Mills, Old Cahaba Park, Dallas County
Horse Arena, Paul M Grist State Park, Memorial Stadium and Marion
Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3248 8769 3248 8752 3256 8752 3273 8702
      3266 8702 3266 8692 3254 8691 3246 8686
      3244 8687 3243 8683 3241 8685 3236 8681
      3234 8681 3233 8685 3230 8684 3225 8743
      3227 8745 3227 8750 3224 8753 3223 8768
TIME...MOT...LOC 1040Z 256DEG 39KT 3245 8756

56
Special weather statement, May 12, 6:29 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service Birmingham AL
629 AM CDT Sun May 12 2019

ALZ049-121215-
Pike AL-
629 AM CDT Sun May 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR PIKE COUNTY UNTIL 715 AM CDT...

At 628 AM CDT, Doppler radar was tracking a strong thunderstorm over
Glenwood, or over Goshen, moving northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Troy, Brundidge, Goshen, Banks, Antioch, Linwood, Troy Municipal
Airport, Troy University, Monticello, Orion, Josie, Sandfield,
Brundidge Municipal Airport, Mossy Grove and Henderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3166 8616 3166 8615 3179 8615 3179 8619
      3205 8591 3205 8589 3199 8589 3197 8588
      3197 8579 3188 8579 3188 8568 3178 8566
      3176 8567 3174 8570 3171 8571 3162 8600
      3162 8618
TIME...MOT...LOC 1128Z 226DEG 35KT 3169 8615

56
Special weather statement, May 12, 6:34 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Birmingham AL
634 AM CDT Sun May 12 2019

ALZ040-041-121215-
Autauga AL-Dallas AL-
634 AM CDT Sun May 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR AUTAUGA AND NORTHEASTERN DALLAS
COUNTIES UNTIL 715 AM CDT...

At 634 AM CDT, Doppler radar was tracking a strong thunderstorm near
Valley Grande, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Prattville, Selma, Millbrook, Valley Grande, Selmont-West Selmont,
Deatsville, Autaugaville, Billingsley, Booth, Mulberry, Marbury, Vida
Junction, Gardner Island, Paul M Grist State Park, Autauga County
Airport, Burnsville, New Prospect, Valley Creek Junction, Edmund
Pettus Bridge and Selma University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3238 8704 3262 8704 3266 8686 3266 8672
      3270 8671 3271 8669 3271 8641 3241 8641
      3240 8644 3241 8646 3238 8646 3238 8662
      3241 8662 3240 8665 3238 8666 3238 8672
      3240 8672 3239 8675 3239 8678 3238 8678
TIME...MOT...LOC 1134Z 264DEG 28KT 3248 8696

56

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:12 PM CDTAreal Flood AdvisoryBMXBlount2 hr
May 12, 3:14 AM CDTSpecial Weather StatementBMXMarengo46 min
May 12, 5:40 AM CDTSpecial Weather StatementBMXDallas50 min
May 12, 6:29 AM CDTSpecial Weather StatementBMXPike46 min
May 12, 6:34 AM CDTSpecial Weather StatementBMXAutauga41 min
May 12, 6:53 AM CDTSpecial Weather StatementBMXBullock52 min
May 12, 7:10 AM CDTSpecial Weather StatementBMXElmore35 min
May 12, 7:32 AM CDTAreal Flood AdvisoryBMXAutauga, Dallas, Elmore, Lowndes, Montgomery3 hr
May 12, 8:37 AM CDTAreal Flood AdvisoryBMXLee, Macon3 hr
May 12, 8:56 AM CDTSpecial Weather StatementBMXRussell34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.